Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 84, NWS Grand Rapids, MI

July 28, 2000Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 28, 2000, 2:19 PM EDT for Montcalm County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2000, 2:19 PM EDT (18:19 UTC)
Expired
Jul 28, 2000, 3:15 PM EDT
In force
56 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 56 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS53 KGRR 281820
SVRGRR
MIC117-281915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
219 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 315 PM EDT

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF FENWICK...OR ABOUT 4 MILES
  EAST OF BELDING...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FENWICK AROUND 230 PM EDT
   SIDNEY AROUND 235 PM EDT
   SHERIDAN AROUND 240 PM EDT
   KINGS CORNER AROUND 245 PM EDT
   STANTON AROUND 255 PM EDT
   CRYSTAL...MCBRIDE AROUND 310 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

MJS/MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:30 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 28, 11:30 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EDT FRI JUL 28 2000

WILL ISSUE A FLASH FLOOD WATCH THROUGH 4 PM THIS AFTERNOON FOR
MASON...LAKE...OCEANA AND NEWAYGO COUNTIES.  THUNDERSTORMS WITH
HEAVY RAIN HAVE BEEN TRAINING ACROSS PORTIONS OF THESE COUNTIES THIS
MORNING.  IF THIS TREND CONTINUES...FLOODING MAY DEVELOP...DESPITE
THE VERY DRY CONDITIONS.  RUC MODEL DOES SHOW MORE RAIN THROUGH THE
AFTERNOON FOR THESE COUNTIES.

AS FOR THE REST OF THE REGION...THE CAP IS ALMOST GONE AND
THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD OVER THE NEXT HOUR OR
TWO.  THE SCATTERED CONVECTION WORDING IN THE ZONES LOOKS GOOD.
WILL MAKE LITTLE OR NO CHANGES TO THESE COUNTIES.

.GRR...FLASH FLOOD WATCH THIS AFTERNOON FOR PORTIONS OF WEST
       CENTRAL LOWER MICHIGAN.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:30 PM EDTSevere Thunderstorm WarningGRRIsabella30 min
Jul 28, 12:34 PM EDTSevere Thunderstorm WarningGRRKalamazoo56 min
Jul 28, 12:57 PM EDTSevere Thunderstorm WarningGRRBarry, Kent63 min
Jul 28, 1:10 PM EDTSevere Thunderstorm WarningGRRMuskegon, Newaygo50 min
Jul 28, 1:27 PM EDTSevere Thunderstorm WarningGRREaton, Ionia48 min
Jul 28, 2:08 PM EDTSevere Thunderstorm WarningGRRKalamazoo67 min
Jul 28, 2:13 PM EDTSevere Thunderstorm WarningGRREaton, Ionia32 min
Jul 28, 3:46 PM EDTSevere Thunderstorm WarningGRRJackson59 min
Jul 28, 4:43 PM EDTSevere Thunderstorm WarningGRRJackson32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.